Post Radiation Pleural Effusions
Dear OncoLink "Ask the Experts,"
My husband is a 30-year survivor of Stage IIIb Hodgkin's disease. He received radiation only. He has been having recurring pleural effusion in his chest cavity since 97. All tests are negative for cancer, TB, and HIV. Three months ago he had an episode of bradycardia (slow heart rate). He received a pacemaker. The previous tests never showed a heart problem. The doctors want him to have a treatment where they spray a chemotherapeutic agent into his chest cavity to scar and bond the tissue so the lymph fluid can't build up there anymore. I'm not really clear but they also think that with the pacemaker will make him better. If they haven't stopped the fluid from leaking could it then build up elsewhere, maybe around his already ailing heart? Are these side effects of long-term radiation therapy?
Please help. Thank you.
Li Liu, MD, OncoLink Editorial Assistant, responds:
Thank you for your interest and question.
Though rare, radiation treatment has been reported to cause pleural effusion (fluid in the lining of the chest cavity) years after the treatments were administered (Morrone N, et al. Chest, 1993, 104:1276). Other possibilities include recurrent Hodgkin's disease and pleural mesothelioma. These are highly unlikely in the face of negative tests. Mesotheliomas usually are associated with asbestos exposure. There have been few cases of mesotheliomas associated with thoracic irradiation reported in the English literature (Shannon VR, et al. Cancer, 1995, 76(3): 437).
One test for pleural disease in selected patients suspected to have malignant effusion is thoracoscopy using either a rigid or fiberoptic endoscope. This procedure can be done under general anesthesia or in the sedated patient with local anesthesia. The pleural surface can be visualized under direct vision and biopsy of any suspected areas can be done at the time of the procedure.
Cardiac complications of mediastinal irradiation usually involve the pericardium (sac covering the heart), the ventricular myocardium (heart muscle), and the coronary arteries. Cardiac conduction abnormalities (such as slow heart rate caused by atrioventricular block) can be associated with prior irradiation, but are rare. These are probably secondary to radiation damage of coronary arteries. There have been a few case reports in the past (Knight CJ, et al. Chest, 1995, 108(6): 1748). Radiation may also cause pericardial effusion (fluid build-up around heart) due to injury of pericardium (Gutierrez CA, et al. American Surgery, 1983,49(2): 113).
You should talk to your husband's doctor about these concerns.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania